Flash Flood, Adams
- When
- May 9, 4:00 PM PST to 11:00 PM PST
- Where
- Adams County, North Portion
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 47.000, -118.633
On the evening of the 9th of May, a storm system brought slow moving thunderstorms across Eastern Washington. These storms dumped 2 to 5 inches of rain in about 6 hours on portions of Adams, Lincoln and Chelan Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
On the evening of the 9th of May, a storm system brought slow moving thunderstorms across Eastern Washington. These storms dumped 2 to 5 inches of rain in about 6 hours on portions of Adams, Lincoln and Chelan Counties. In Adams County, flash flooding occurred in and around the town of Ritzville. Many homes, streets and businesses were flooded due to the heavy rain. In Lincoln County, a few homes and businesses were flooded along with many roads. Some notable roads that experienced damage from flooding in Lincoln County were Highway 23 between Harrington and Sprague, Highway 174 between Wilber and Grand Coulee, and Coffeepot Road near Coffeepot Lake. In Chelan County, there was some damage to roads due to flooding and debris flows. The South Lakeshore Drive was closed and damaged due to a huge debris flow. The Chelan High School was flooded due to the heavy rain. Throughout the event, there were many road closures due to the heavy rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at May 9, 1:16 PM PST, 2 hours 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WA 216 PM PDT MON MAY 9 2005 .SYNOPSIS...ACTIVE WEATHER IS EXPECTED TONIGHT AND TUESDAY ACROSS THE REGION AS AN UPPER LEVEL LOW PRESSURE SYSTEM MOVES INTO THE REGION. UNSETTLED WEATHER WILL CONTINUE THROUGH EARLY WEDNESDAY. THIS WILL BE FOLLOWED WEDNESDAY NIGHT BY BUILDING HIGH PRESSURE...RESULTING IN A WARMING AND DRYING TREND. && .DISCUSSION... TONIGHT THROUGH WEDNESDAY...UPPER LEVEL LOW CURRENTLY SITUATED ALONG THE OREGON/CALIFORNIA BORDER IS PROGGED TO SLOWLY MOVE IN A GENERALLY EASTERLY DIRECTION THE NEXT 48 HOURS BEFORE STALLING WEDNESDAY OVER SOUTHEAST IDAHO. NUMEROUS SHORT WAVE SPOKES HAVE SPUN OFF THE PARENT LOW BRINGING ACTIVE WEATHER TO THE REGION THE PAST FEW DAYS. APPEARS THAT THE STRONGEST SHORT WAVE YET...COMBINED WITH GOOD MOISTURE CONVERGENCE WILL EFFECT THE REGION TONIGHT. LARGE SCALE FORCING AND AMPLE INSTABILITY SUPPORTS HEAVY SHOWERS AND THUNDERSTORMS THROUGH THE NIGHT. AT THE TIME THE BEST CONVECTION APPEARS TO BE FIRING UP JUST AHEAD OF THAT NEXT STRONG BOUNDARY. PWS ARE CLOSE TO 200% OF NORMAL. THIS SUPPORTS HEAVY RAINFALL ACROSS A GOOD PORTION OF THE CWFA. MANY AREA HAVE RECEIVED GOOD AMOUNTS OF PRECIPITATION SINCE FRIDAY AND THE UPPER LAYER OF THE SOILS ARE FAIRLY SATURATED. AS SUCH A FLOOD WATCH HAS BEEN ISSUED FOR PORTION OF THE CWFA THROUGH TUESDAY MORNING. SHOWERS CONTINUE TUESDAY INTO TUESDAY NIGHT AS WRAP AROUND MOISTURE CONTINUES TO BE ADVECTED INTO THE AREA FROM THE LOW MOVING TO THE SOUTH. TUESDAY DOES NOT APPEAR AS CONVECTIVE ADS TODAY...AND STAYED WITH JUST SHOWERS. BY WEDNESDAY THE SHOWERS BEGIN TO DISSIPATE FROM THE WEST AS THE LOW BEGINS TO MOVE OUT OF THE REGION. TEMPERATURES SHOW BIT OF WARMING BY WEDNESDAY. /TOBIN WEDNESDAY NIGHT THROUGH MONDAY...MODELS REMAIN CONSISTENT IN PROJECTING A DRY AND WARM PATTERN THROUGH FRIDAY AS AN UPPER LEVEL RIDGE BUILDS IN AND UMBRELLAS THE REGION. CONSISTENCY BETWEEN MODELS BEGIN TO BREAK DOWN FRIDAY NIGHT AS GFS DEPICTS MORE PROGRESSIVE FLOW MOVING INTO THE REGION VS. THE ECMWF WHICH DEPICTS MORE MERIDIONAL FLOW AND HENCE A SLOWER EASTWARD SHIFT OF THE UPPER LEVEL RIDGE. BY SATURDAY THOUGH BOTH MODELS DEPICT THE RIDGE EAST OF THE IDAHO PANHANDLE ALLOWING WAVES ORIGINATING OVER THE PACIFIC TO RIPPLE OVER THE INLAND NORTHWEST RESULTING IN ANOTHER COOL...SHOWERY WEATHER REGIME THROUGH MONDAY. /JVW && .PRELIMINARY POINT TEMPS/POPS... SPOKANE 45 57 40 62 39 69 / 90 60 20 0 0 0 COEUR DALENE 45 56 40 62 37 68 / 90 60 20 10 10 0 PULLMAN 45 56 40 61 38 66 / 90 50 30 40 10 0 LEWISTON 48 57 43 66 43 74 / 90 50 40 40 10 0 COLVILLE 46 61 38 66 38 72 / 90 60 20 0 10 0 SANDPOINT 47 56 37 61 36 68 / 90 60 20 0 10 0 WALLACE 42 53 37 56 34 64 / 90 70 50 20 10 0 MOSES LAKE 48 61 42 71 43 75 / 90 40 20 10 0 0 WENATCHEE 50 62 46 70 47 74 / 90 40 10 10 10 0 OMAK 48 61 41 71 41 74 / 90 60 10 10 0 0 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...FLOOD WATCH IN EFFECT UNTIL TUESDAY MORNING FOR IDZ02>IDZ04. .WA...FLOOD WATCH IS IN EFFECT UNTIL TUESDAY MORNING FOR WAZ31>36 AND WAZ041>044. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 1054 AM PDT MON MAY 9 2005 IDZ003-004-026-027-WAZ031>033-101330- IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- 1054 AM PDT MON MAY 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE. .DAY ONE...TODAY AND TONIGHT. FLOOD WATCH FOR SMALL STREAM FLOODING IN EFFECT FROM 3PM THIS AFTERNOON THROUGH 10 AM TUESDAY MORNING. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THROUGH THE DAY AND INTO THE EVENING HOURS. LOCALLY HEAVY RAIN IS POSSIBLE WITH THIS WEATHER EVENT. SMALL STREAM AND URBAN FLOODING WILL BE A POSSIBILITY...MAINLY TONIGHT AND EARLY TUESDAY. PLEASE SEE THE LATEST WEATHER MESSAGE FOR FURTHER DETAILS. .DAY TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY. FLOOD WATCH CONTINUES THROUGH 10 AM TUESDAY. OTHERWISE THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. IDZ001-002-WAZ034>038-041>044-101330- NORTHERN PANHANDLE-COEUR DALENE AREA-MOSES LAKE AREA- UPPER COLUMBIA BASIN-SPOKANE AREA-NORTHEAST MOUNTAINS- OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES- OKANOGAN VALLEY-WATERVILLE PLATEAU- 1054 AM PDT MON MAY 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THROUGH THE DAY AND INTO THE EVENING HOURS. LOCALLY HEAVY RAIN IS POSSIBLE WITH THIS WEATHER EVENT. LOCALIZED SMALL STREAM RISES WILL BE POSSIBLE TONIGHT. PLEASE SEE THE LATEST WEATHER MESSAGE FOR FURTHER DETAILS. .DAY TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
The Spokane radar (KOTX), 107 km away, was scanning. The volume nearest the first event began at 00:00 UTC.
3 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2005Every state in 2005This day in weather historyWarnings in Washington, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450107, 5450108, 5450109.